Alprazolam, known almost exclusively by the brand name Xanax, is a common benzodiazepine sedative medication. Medical professionals prescribe the drug as a means to treat panic disorders, anxiety as a result of depression, as well as anxiety on its own. Like other medicines classified as benzodiazepines — abbreviated as ‘benzos’ — Xanax goes to work on the central nervous system to counteract anxious thoughts or feelings with a calming effect. This is part of the reason those who suffer from medical health disorders get dependent on Xanax — they become addicted to the serenity they are lacking.
Withdrawal symptoms are common with alprazolam usage. On top of this, patients who take the prescription medication in quantities or dosages other than those recommended by physicians may develop substance use disorders as a result.
Xanax is by far the most prescribed drug out of all benzodiazepines, unsurprisingly leading to it being the most abused one as well. Improper Xanax use may very well lead to overdose, and potentially death. Knowing this, as well as how much of the drug is dangerous, and symptoms of overdose will make understanding the associated risks of Xanax all the clearer.
Speak to an Intake Coordinator now.352.771.2700What to expect when I call?
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
Does an overdose on Xanax have the potential to be fatal? In a word: yes. The fatal dosage amount is certainly higher than drugs we consider narcotics, but the ability to overdose is ever present. Much of the risk is associated with how users choose to ingest the drug. Researchers warn that Xanax should only be taken orally to avoid unintended consequences. Many alprazolam overdoses can be traced back to crushing the pills into a fine powder in order to snort them. This is the preferred method of consuming Xanax recreationally.
Inhaling Xanax into the nasal cavity both intensifies and expedites the euphoric high. When it enters the bloodstream at such a rapid pace, unplanned dosages are more likely, as are potentially lethal overdoses. In 2013, benzodiazepines, including Xanax, were responsible for nearly 7,000 overdose deaths — making up approximately 30 percent of the year’s overdose casualties.
Xanax overdose deaths usually follow one of two patterns. Some individuals overdose by trying to achieve a Xanax high. Others may accidentally overdose after taking too much of the medication to ease the anguish of anxiety or other mental health problems. If you or a loved one find that a prescription is not relieving symptoms as intended, always seek medical advice rather than self-dosing in hopes of alleviating unwanted feelings. The risk of overdose death is real.
As previously alluded above, it takes a considerable quantity of Xanax to overdose. Recommended Xanax dosages can vary, with the low end being around 0.75 – 1 mg daily. If a patient has built up a tolerance, doctors may recommend higher doses, but certainly never exceeding 2 mg at any given time.
The actual amount needed to overdose on Xanax alone ranges from 300 to 2,100 mg. However, most of threat of overdosing comes by a different means. When combined with another depressant, Xanax becomes exponentially more potent. Often times, users will mix the medication with unsafe amounts of alcohol or opioids. When combined with the sedative properties of benzos, alcohol and opioids can create a lethal suppression of an individual’s breathing or circulatory system. This is the leading cause of deaths attributed to Xanax and its like. In fact, 97.5 percent of Xanax overdose fatalities were caused by mixing opioids such as heroin with alprazolam.
Though the likelihood of overdose by Xanax alone may be considered on the low end, it contributes to a troubling cocktail of substances that could very well lead to loss of life.
Whether taking Xanax by itself or concurrently with other depressants, it is vital to be able to highlight overdose symptoms for yourself or another in a timely fashion. Keep these in mind when confronted with a potentially hazardous setting:
- First and foremost, signs of abnormal breathing are characteristic of a benzodiazepine overdose. Clear airways and perform CPR if necessary.
- A Xanax overdose victim will appear extremely drowsy due to the drug’s sedative nature.
- Balance and coordination will be off when performing even the simplest tasks, such as walking straight and upright.
- Drowsiness may be replaced with lightheadedness, feeling faint, or even blurred vision.
No symptom, minor or otherwise, should be ignored. Seek out medical attention at the first sign of such trouble before it becomes too late to do so.
Like most substances taken in toxic levels, treatment mostly depends on a case-by-case basis. Because much of the risk of Xanax overdoses resides in the obstruction of airways, medical professionals will often address this concern first. Xanax overdoses may also sometimes be treated with an antidote medication called flumazenil. It is considered a controversial form of treatment, as it may result in the victim experiencing fits of involuntary seizures. In some cases, especially when other substances are presumed to be involved in the overdose, stomach pumping can occur to remove the remnants. Supplemental care and monitoring follow any and all life-saving procedures until overdose symptoms have subsided.
Overdoses caused by Xanax and other benzodiazepines are growing in frequency across the country. While many sectors of government and public health are focusing their collective efforts on the opioid epidemic facing the United States, addiction to and overdoses on benzos have risen. As Xanax prescriptions, addictions, and consequent overdoses increase, it is a valuable exercise in preparedness to educate oneself beforehand.
You can avoid Xanax overdose, and with the right rehabilitation program, say goodbye to addiction for good. The Recovery Village has helped countless men and women take back their lives from substance use disorder. With facilities located across the country, we can help you, too. Reach out to an intake coordinator today for more information.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options, and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.